Hail, Wells
- When
- July 1, 2:25 PM CST to 2:34 PM CST
- Where
- Wells County, 7.68 mi SW of Harvey
- Measured
- 1 in hail
- Crop damage
- $75,000
- Reported by
- Public
- Coordinates
- 47.704, -100.033
An isolated slow moving thunderstorm developed over northeast Sheridan County and moved into northwest Wells County. The storm produced very heavy rain in both counties and one-inch diameter hail resulting in crop damage southwest of Harvey, Wells County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated slow moving thunderstorm developed over northeast Sheridan County and moved into northwest Wells County. The storm produced very heavy rain in both counties and one-inch diameter hail resulting in crop damage southwest of Harvey, Wells County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 1, 11:44 AM CST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1244 PM CDT FRI JUL 1 2016 .UPDATE... Issued at 1244 PM CDT Fri Jul 1 2016 Once again, this update extrapolated radar trends and relied on a consensus of short range and rapid-refresh guidance to capture an eastward-propagating batch of showers and weak, embedded storms that extends from Bowbells to Parshall and Hettinger as of 1740 UTC. There is a break in the activity along Interstate 94, and that may not fill in, especially since the convection is still expected to undergo an overall weakening trend the deeper it gets into central ND where MUCAPE is negligible east of Highway 83. UPDATE Issued at 847 AM CDT Fri Jul 1 2016 This update focused on increasing PoPs into the 70+ percent range in northwest ND this morning to account for the line of showers and weak storms approaching Williston as of 1345 UTC. Convection- allowing model guidance like the HRRR and ESRL-HRRR has a decent handle on this activity, which is being triggered by a relatively well-defined shortwave trough seen over northeastern MT on water vapor images. However, all of those models are too slow bringing the activity eastward when compared to reality. Weak instability will prevent much strengthening of any storms today. In fact, precipitation may tend to weaken as it reaches central ND where lower atmospheric moisture content is less. Nonetheless, we chose to carry a chance of showers and storms deeper into central ND by afternoon (including Bismarck/Mandan) with this update in respect to the shortwave trough passage. UPDATE Issued at 643 AM CDT Fri Jul 1 2016 No significant changes with the update. Adjusted pops slightly to account for ongoing showers in the southwest and approaching showers and isolated thunderstorms for the northwest. && .SHORT TERM...(Today and tonight) Issued at 330 AM CDT Fri Jul 1 2016 Currently...cool and dry surface high pressure was centered over the Manitoba/North Dakota/Minnesota border with low pressure over the Rockies. At upper levels...low pressure was over Hudson Bay with another upper low in the Gulf of Alaska with weak zonal upper level flow over much of western North America. An upper level shortwave emanating from the Canadian Rockies was moving eastward along the Saskatchewan/Montana border early this morning. This was associated with an area of convection that has persisted from late evening through the early morning hours. Another impulse over western Wyoming was also associated with convection over southern Montana and into Wyoming. A low level jet was established along the Front Range supporting the ongoing convection. The models are in agreement bringing the upper level impulses eastward into the Dakotas towards daybreak...continuing eastward during the daytime hours. This will result in isolated to scattered showers and thunderstorms today across North Dakota. The models weaken the southerly low level jet during the day. This combined with a weak CAPE and bulk shear environment across North Dakota should inhibit the likelihood of severe weather. Temperatures should be a tad higher today than yesterday, with expected highs from the lower 70s from the Turtle Mountains to James Valley to upper 70s in the west. As the surface high moves east tonight and low pressure continues to develop in the lee of the Rockies, stronger southerly surface winds and a re-development of a southerly low level jet over eastern Montana/Wyoming and into the western Dakotas will combine with yet another upper level impulse moving southeast across south central Canada and North Dakota to support convection. Models are in fair agreement that the best chance for showers and thunderstorms will be across northwestern and north central North Dakota; mainly along and just north of the nose of the low level jet. .LONG TERM...(Saturday through Thursday) Issued at 330 AM CDT Fri Jul 1 2016 As the upper level Hudson Bay low moves east and the Gulf of Alaska low digs into British Columbia a shortwave ridge builds between the two lows. This upper ridge axis passes over the Dakotas Saturday/Saturday night bringing warmer temperatures and small chances of thunderstorms with weak impulses moving through the ridge. The best instability and shear remains mainly west of our area, but the Storm Prediction Center depicts a marginal risk of severe storms into northwestern North Dakota in the afternoon and evening hours. An upper level wave moving in behind the ridge will bring shower/thunderstorm chances, with best chances Sunday afternoon and night. Stronger CAPE and bulk shear values will be in place with surface dewpoints in the upper 50s to mid 60s and a strong southerly low level jet with westerly upper level flow. This scenario will be more favorable for strong to severe storms to develop, and SPC depicts a marginal risk of severe storms over all of western and into much of central North Dakota. Next week: The aforementioned Gulf of Alaska/British Columbia low progresses east and broadens as it moves across the Canadian Rockies Monday...emerging in the Canadian Plains Tuesday...before finally residing in the Hudson Bay region by Thursday. This will set up a west/southwest upper level flow over North Dakota with several weak disturbances moving through. A more potent upper level shortwave is progged by the models to impact North Dakota on Thursday, and the model consensus results in higher chances of showers and thunderstorms for Thursday. Temperatures will be near to slightly above average early in the week with highs mainly 80 to 90. Cooler towards the end of the week with highs mainly in the 70s to lower 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1244 PM CDT Fri Jul 1 2016 Mainly VFR conditions expected this afternoon and tonight, though there is a chance of showers and thunderstorms, especially at KMOT and KISN. Stronger cells could briefly reduce conditions to MVFR. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...CJS SHORT TERM...JV LONG TERM...JV AVIATION...NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1245 PM CDT FRI JUL 1 2016 NDZ001-002-009-010-017-018-031-032-021745- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS- 1245 PM CDT FRI JUL 1 2016 /1145 AM MDT FRI JUL 1 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THERE IS A MARGINAL POTENTIAL FOR STRONG TO SEVERE STORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-011>013-019>023-025-033>037-040>048-050-051-021745- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1245 PM CDT FRI JUL 1 2016 /1145 AM MDT FRI JUL 1 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THERE IS A MARGINAL POTENTIAL FOR STRONG TO SEVERE STORMS SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CJS/JV
The Minot AFB radar (KMBX), 98 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652241.